New Mexico, 2003

High Wind in New Mexico, November 12 to 13, 2003

November 12 to 13, 2003 · NWS ABQ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 12, 8:41 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 12, 8:41 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
841 PM MST WED NOV 12 2003

.UPDATE...LOWERED POPS ACROSS THE SC AND SE ZONES FOR THE OVERNIGHT
BASED ON CURRENT RADAR TRENDS AND NEW GUIDANCE. MINOR ADJUSTMENTS TO
THE WINDS AND TEMPS. NO CHANGES TO THE WARNINGS OR ADVISORIES
ALTHOUGH CONSIDERED DROPPING WINTER WEATHER ADVISORIES ZONES 12 AND
13 AND EVEN 10 AND 11. CONCERNED STEADIEST PRECIP WILL END AROUND
MIDNIGHT WITH THE BULK OF PRECIP N OF THESE AREAS LATE TONIGHT AND
THURSDAY. MY HOPE IS UPSLOPE FLOW WILL GENERATE ENOUGH PRECIP TO
VERIFY ADVISORIES. CHJ
&&

.PREV DISCUSSION...BATTEN DOWN THE HATCHES. SPILL OVER WIND EVENT
SETTING UP FOR MIDDLE RIO GRANDE VALLEY TONIGHT. 12Z ETA CROSS
SECTION FROM ABOUT TCC TO SW OF ABQ SHOWS SE WINDS AT MTN TOP LVL AT
06Z. THIS WILL ENHANCE THE ALREADY STRONG GAP WINDS. STRONGEST WINDS
EAST OF ABOUT JUAN TABO BOULEVARD. EXPECTING GUSTS OF AROUND 60-65
MPH IN THE FAR EASTERN PART OF THE CITY WITH SUSTAINED WINDS AROUND
40. THE SPILLOVER SHOULD PEAK BETWEEN 11 PM AND 2 AM.

EXPECT STRONG GAP WINDS THROUGH THE SACS INTO CRZ AND ALSO ALONG THE
I-25 CORRIDOR BETWEEN ABQ AND SAF AS WELL AS THE NORTHERN PART OF
ZONE 15. THE GAP WINDS WILL PROBABLY ACT TO DECREASE CHANCES OF
PRECIPITATION. SPILLOVER WILL DEFINITELY AND DRAMATICALLY DECREASE
CHANCES OF PRECIPITATION. IN FACT...ALBUQUERQUE/S BEST SHOT AT
PRECIPITATION MAY ACTUALLY BE SNOW BLOWING OVER THE MTN TOPS AND
LANDING IN THE FOOTHILLS/EAST OF TRAMWAY/ AS WET SNOW.

FURTHER NORTH...SNOW LEVELS MUCH LOWER AND EXPECTING SIGNIFICANT
SNOWFALLS IN NRN MTNS. GAP WINDS WILL ENHANCE SNOWFALL IN LOS ALAMOS
WITH THE SOUTHWEST FLOW ALOFT ENHANCING SNOWFALL IN CHAMA. UPSLOPE
WITH BACKDOOR FRONT WILL ENHANCE SNOWFALL POTENTIAL IN LAS VEGAS.
TOO WARM FOR SNOW FAR WEST EXCEPT IN THE HIGHEST ELEVATIONS.
MODELS...MOST NOTABLY THE ETA...SHOWING TREMENDOUS WARM AIR
ADVECTION UP INTO WESTERN NEW MEXICO AT THE MID LEVELS TONIGHT.
WHILE THAT WILL ENHANCE UPWARD VERT VELOCITIES...IT WILL SERIOUSLY
LIMIT SNOWFALL POTENTIAL.

FORECAST SOUNDINGS OUT EAST SHOW POTENTIAL FOR FREEZING AND FROZEN
AND MIXED PRECIPITATION. ACTUALLY ITS KIND OF HARD TO BELIEVE GIVEN
THE TEMPERATURES I/M SEEING RIGHT NOW IN WESTERN KANSAS. HOWEVER WE
NEED TO REMEMBER THAT THE DEWPT IS 19 AT CAO AND 15 AT RTN. THAT
WILL RESULT IN EVAPORATIVE COOLING. ALSO STRONG UPSLOPE AND LIMITED
RADIATIONAL COOLING WILL HAVE AN EFFECT. I EXPECT A TRANSITIONAL
ZONE WITH MIXED RAIN AND SNOW AROUND I-40. MET GUIDANCE SHOWING A
LOW OF 23 TONIGHT. I DON/T EXPECT IT TO GET THAT COLD...BUT EVEN IF
IT GETS DOWN TO 26 AT CAO...I HAVE TO SUSPECT THAT TCC COULD DROP TO
30 OR 31. THUS I AM THROWING QUAY COUNTY INTO THE WINTER WEATHER
ADV. JWS
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 039/048 032/049 024 46971
GALLUP.................... 038/047 027/052 020 46+71
GRANTS.................... 037/046 027/052 019 46+71
GLENWOOD.................. 044/054 035/060 032 46970
CHAMA..................... 024/031 022/042 014 46++3
LOS ALAMOS................ 030/032 028/046 021 46++3
RED RIVER................. 023/031 022/040 014 46++3
TAOS...................... 029/037 026/045 019 46+93
SANTA FE.................. 030/038 028/047 023 46992
SANTA FE AIRPORT.......... 033/040 029/050 024 46852
ESPANOLA.................. 033/042 027/051 023 46951
ALBUQUERQUE HEIGHTS....... 039/047 035/055 033 46740
ALBUQUERQUE VALLEY........ 038/047 029/055 027 46850
ALBUQUERQUE FOOTHILLS..... 033/042 032/049 031 46960
ALBUQUERQUE WEST MESA..... 038/047 034/055 031 46850
SOCORRO................... 040/051 033/058 030 46850
SANDIA PARK/CEDAR CREST... 031/036 027/049 028 46991
MORIARTY/ESTANCIA......... 033/037 023/051 024 46991
CARRIZOZO................. 038/045 034/054 033 46751
RUIDOSO................... 033/041 030/047 027 46771
RATON..................... 025/033 026/052 022 46992
LAS VEGAS................. 024/033 025/049 025 46992
ROY....................... 025/034 027/050 027 46782
CLAYTON................... 026/038 029/055 030 46682
SANTA ROSA................ 030/037 029/053 030 46782
TUCUMCARI................. 031/038 030/056 032 46672
FORT SUMNER............... 032/038 030/054 030 46671
CLOVIS.................... 033/038 031/056 033 46671
PORTALES.................. 034/039 031/057 035 46671
ROSWELL................... 037/044 033/054 038 46551
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TNGT INTO
THURSDAY NMZ002-004-005-
HIGH WIND WARNING TONIGHT NMZ009-
SNOW ADVISORY TONIGHT INTO THURSDAY NMZ010-
WINTER WEATHER ADVISORY TONIGHT INTO THUR NMZ006-007-011-012-013-
WIND ADVISORY TONIGHT NMZ003-015-016-
&&
Hazardous weather outlook, Nov 12, 6:00 AM MST, 17 hours before
NMZ001>021-026-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A SIGNIFICANT PRECIPITATION EVENT WILL DEVELOP ACROSS THE NORTHERN
TWO THIRDS OF NEW MEXICO THROUGH TONIGHT WITH WIDESPREAD RAIN AND
HIGHER ELEVATION SNOW SHOWERS PERSISTING INTO THURSDAY. COLD AIR
SPREADING INTO THE EASTERN PLAINS WILL RESULT IN A MIXTURE OF RAIN...
FREEZING RAIN AND SNOW TONIGHT.  HEAVY MOUNTAIN SNOWS WILL BE
POSSIBLE ACROSS THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRECIPITATION WILL BEGIN TO TAPER OFF FROM WEST TO EAST BEGINNING
THURSDAY NIGHT. THEREAFTER...NO SIGNIFICANT WEATHER IS EXPECTED
FRIDAY OR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL OUR TOLL FREE NUMBER 1-888-386-7637 WITH
REPORTS OF SIGNIFICANT WEATHER OVER THE NEXT 24 TO 36 HOURS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Middle Rio Grande Valley

When
November 12, 11:00 PM MST to November 13, 5:00 AM MST
Where
Middle Rio Grande Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

Sustained winds of 40 mph broke through Tijeras Canyon to cover southeast Albuquerque with gusts of 47 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371666.